Alert archive / Alabama / Wind Advisories in 2024

Wind Advisory 3, NWS Birmingham, AL

January 27, 202420 counties in Alabama

NWS Birmingham, AL issued this wind advisory at Jan 27, 2024, 8:30 AM CST for 20 counties in Alabama. It was in force for 118 min.

The area

The counties it named.

The facts

Issued
Jan 27, 2024, 8:30 AM CST (14:30 UTC)
Expired
Jan 27, 2024, 10:28 AM CST
In force
118 min
Issued by
NWS Birmingham, AL

Counties Autauga County, AL, Bibb County, AL, Blount County, AL, Chilton County, AL, Dallas County, AL, Fayette County, AL, Greene County, AL, Hale County, AL, Jefferson County, AL, Lamar County, AL, Lowndes County, AL, Marengo County, AL, Marion County, AL, Perry County, AL, Pickens County, AL, Shelby County, AL, Sumter County, AL, Tuscaloosa County, AL, Walker County, AL, Winston County, AL

The radar

The Birmingham radar (KBMX), 55 km from the middle of the area, began a volume at 14:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 2.5 hours before the alert went out and 54 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2024-01-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2024-01-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 200 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
794 m above ground
0-6 km bulk shear
59 kt
0-1 km storm-relative helicity
200 m²/s²
0-3 km storm-relative helicity
264 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

200 
WWUS74 KBMX 271430
NPWBMX

URGENT - WEATHER MESSAGE
National Weather Service Birmingham AL
830 AM CST Sat Jan 27 2024

ALZ011>015-017-022>025-030>035-039>042-271800-
/O.NEW.KBMX.WI.Y.0003.240127T1430Z-240127T1800Z/
Marion-Lamar-Fayette-Winston-Walker-Blount-Pickens-Tuscaloosa-
Jefferson-Shelby-Sumter-Greene-Hale-Perry-Bibb-Chilton-Marengo-
Dallas-Autauga-Lowndes-
Including the cities of Hamilton, Sulligent, Vernon, Fayette, 
Double Springs, Jasper, Oneonta, Carrollton, Tuscaloosa, 
Birmingham, Hoover, Columbiana, Pelham, Alabaster, Livingston, 
Eutaw, Greensboro, Moundville, Marion, Centreville, Clanton, 
Demopolis, Linden, Selma, Prattville, Fort Deposit, 
and Hayneville
830 AM CST Sat Jan 27 2024

...WIND ADVISORY IN EFFECT UNTIL NOON CST TODAY...

* WHAT...Southeast winds 10 to 15 mph with gusts up to 40 to 45 
  mph.

* WHERE...Portions of central Alabama.

* WHEN...Until noon CST today.

* IMPACTS...Gusty winds could blow around unsecured objects. Tree
  limbs could be blown down and a few power outages may result.
  These winds will occur on the back side of the rain as the rain
  comes to an end.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
1 follow-up statement
201 
WWUS74 KBMX 271628
NPWBMX

URGENT - WEATHER MESSAGE
National Weather Service Birmingham AL
1028 AM CST Sat Jan 27 2024

ALZ011>015-017-022>025-030>035-039>042-271730-
/O.CAN.KBMX.WI.Y.0003.000000T0000Z-240127T1800Z/
Marion-Lamar-Fayette-Winston-Walker-Blount-Pickens-Tuscaloosa-
Jefferson-Shelby-Sumter-Greene-Hale-Perry-Bibb-Chilton-Marengo-
Dallas-Autauga-Lowndes-
Including the cities of Hamilton, Sulligent, Vernon, Fayette, 
Double Springs, Jasper, Oneonta, Carrollton, Tuscaloosa, 
Birmingham, Hoover, Columbiana, Pelham, Alabaster, Livingston, 
Eutaw, Greensboro, Moundville, Marion, Centreville, Clanton, 
Demopolis, Linden, Selma, Prattville, Fort Deposit, 
and Hayneville
1028 AM CST Sat Jan 27 2024

...WIND ADVISORY IS CANCELLED...

The threat of the higher wind gusts has ended this morning.
Therefore, the advisory has been cancelled.

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this wind advisory went out at Jan 27, 5:41 AM CST, 2 hours 49 minutes earlier.

Area forecast discussion, Jan 27, 5:41 AM CST, 2 hours 49 minutes before
Area Forecast Discussion
National Weather Service Birmingham AL
541 AM CST Sat Jan 27 2024

...New AVIATION...

.SHORT TERM...
(Today through Sunday)
Issued at 225 AM CST SAT JAN 27 2024

Wet is the word of the day, again. The anticipated large rain shield
is now beginning to enter the western portions of Central Alabama.
This is just round one of todays forecast. For the most part this
round will generally be rain with an occasional thunderstorm. As the
leading edge works west to east later this morning, there will be a
chance at seeing a marginally severe storm, especially across the
far southern sections of the area, generally the US 80/ I-85
corridor. Another growing concern with this first wave, is the
plausibility of a wake low developing in the southwest and then
sliding northeast through the area. Models are picking up on some
instances of higher gusts, so will continue to include the higher
winds. Since we will need to wait and see if this can develop, we
may mention this in the HWO or just make adjustments to any
products when it develops or we see a good indicator beforehand.

Behind this round of showers and storms, a second area is expected
to develop in eastern Mississippi/western Alabama along an axis of
destabilization. Synoptically this would be a good location for
severe weather as the low level jet strengthens and the mid level
trough moves through. However, there is a concern of how much
destabilization can we actually realize. With the morning convection
and cloud cover, we should struggle in that department. With that
said though we could see some breaks in the clouds, that would aid in
more and stronger development. Will continue to mention the
conditional marginal and slight risk across the area through the
early evening. If these storms can get going and are robust enough
then a brief tornado and damaging winds will be possible.

The severe threat should be diminishing by 9 PM, with showers
lingering in the north and east as the wrap around moisture that
will move through overnight and into the day on Sunday. Opted to
include some low end PoPs across the north for this time frame.
While generally light precipitation would be expected the perception
will be that of rain.

16

&&

.LONG TERM...
(Sunday night through next Friday)
Issued at 225 AM CST SAT JAN 27 2024

A fairly broad area of confluent, northwesterly flow aloft is
progged Monday morning, stretching generally from the Great Lakes
through the Gulf Coast. This will feature a series of shortwaves, or
"clipper" systems, with the most prominent moving toward the Mid
Appalachian region Tuesday night. A few RADAR returns are possible
this timeframe, and I've got some low PoPs in the far northeast
through early Wednesday morning. Otherwise, high pressure in the
region will provide cool and dry conditions most days with 50s and
60s for afternoon highs, pretty much through the end of the period.

40/Sizemore

&&

.AVIATION...
(12Z TAFS)
Issued at 540 AM CST SAT JAN 27 2024

Here comes the rain. TCL is already seeing the rain, with BHM and
EET next. Ceilings will fall as the heavier rains move in. There
may a break this afternoon ahead of another line of showers/storms
generally from 20z to 2z as they move west to east. Gusty winds as
well with upwards of 25 kts with the higher gusts. Low clouds hang
around through the TAF period.

16

&&

.FIRE WEATHER...

Showers and thunderstorms with periods of heavy rainfall will
track across Central Alabama this morning, with additional
activity ahead of a cold front this afternoon. Winds will be
elevated throughout the day with sustained winds 10-15 mph, and
gusts 25-30 mph. Moisture values remain elevated today due to
widespread soaking rains. Fire weather parameters should remain
above critical thresholds for the next several days.

&&

.PRELIMINARY POINT TEMPS/POPS...
Gadsden     68  41  49  35 / 100  40  20  10
Anniston    70  43  49  36 / 100  60  20  10
Birmingham  69  43  48  37 / 100  30  20  10
Tuscaloosa  71  44  51  35 / 100  20  10   0
Calera      70  43  49  36 / 100  30  10   0
Auburn      69  45  50  38 / 100  60  10   0
Montgomery  73  46  52  39 / 100  40  10   0
Troy        73  45  53  40 / 100  60  10   0

&&

.BMX WATCHES/WARNINGS/ADVISORIES...
Flood Watch through this afternoon for the following counties:
Autauga-Bibb-Blount-Calhoun-Chambers-Cherokee-Chilton-Clay-
Cleburne-Coosa-Dallas-Elmore-Etowah-Fayette-Greene-Hale-
Jefferson-Lamar-Lee-Lowndes-Macon-Marengo-Marion-Montgomery-
Perry-Pickens-Randolph-Shelby-St. Clair-Sumter-Talladega-
Tallapoosa-Tuscaloosa-Walker-Winston.

&&

SHORT TERM...16
LONG TERM....40
AVIATION...16
Hazardous weather outlook, Jan 27, 7:15 AM CST, 1 hour 15 minutes before
Hazardous Weather Outlook
National Weather Service Birmingham AL
715 AM CST Sat Jan 27 2024

ALZ011>015-017>050-281615-
Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee-
Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega-
Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa-
Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon-
Bullock-Lee-Russell-Pike-Barbour-
715 AM CST Sat Jan 27 2024

This Hazardous Weather Outlook is for the counties served by the
National Weather Service office in Birmingham.

.DAY ONE...Outlook through Tonight.

Showers and thunderstorms may redevelop this afternoon. If storms do
develop there will be a chance at seeing a strong to marginally
severe storm from 1 PM to 8 PM. Threats include a brief tornado and
damaging wind gusts, as well as localized flooding.

Strong winds on the back edge of the first wave of showers may gust
up to 35 to 40 mph through the afternoon as a possible wake low moves
northeast through the area. May need an advisory if the winds become
widespread enough.

Flooding is expected to begin along the Tombigbee, Sucarnoochee, and
Lower Black Warrior Rivers. See the latest flood statements for
details.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Flooding is expected to continue along the Tombigbee, Sucarnoochee,
and Lower Black Warrior Rivers. See the latest flood statements for
details.

.SPOTTER INFORMATION STATEMENT...

Activation of storm spotters and emergency management may be needed
through tonight.

Nearby

Wind Advisories in Alabama, 2024Every wind advisory in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.